Alert archive / Montana / Flood Watches in 2011

Flood Watch 10, NWS Missoula, MT

July 1, 2011Flathead County, Lake County, Montana

NWS Missoula, MT issued this flood watch at Jul 1, 2011, 10:14 AM MDT for Flathead County, Lake County, Montana. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2011, 10:14 AM MDT (16:14 UTC)
Expired
Jul 3, 2011, 11:43 AM MDT
In force
49 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WGUS65 KMSO 011614
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1014 AM MDT FRI JUL 1 2011

MTC029-047-021600-
/O.NEW.KMSO.FA.A.0010.110701T1614Z-110702T1600Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-
1014 AM MDT FRI JUL 1 2011

...FLOOD WATCH IN EFFECT UNTIL FURTHER NOTICE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR THE SWAN RIVER OF NORTHWEST MONTANA...INCLUDING
  THE FOLLOWING COUNTIES...FLATHEAD AND LAKE.

* UNTIL FURTHER NOTICE

* THE SWAN RIVER NEAR BIGFORK WILL APPROACH AND MAY EXCEED FLOOD
  STAGE BETWEEN FRIDAY NIGHT AND SATURDAY MORNING.

* A RECORD BREAKING SNOWPACK MELTING AT HIGH ELEVATIONS DUE TO
  UPCOMING PROLONGED SUMMER WARMTH WILL MAINTAIN THE THREAT OF
  FLOODING THROUGHOUT THE NEXT WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
3 follow-up statements
415 
WGUS65 KMSO 020901 AAA
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
301 AM MDT SAT JUL 2 2011

MTC029-047-030000-
/O.EXT.KMSO.FA.A.0010.000000T0000Z-110703T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-
301 AM MDT SAT JUL 2 2011

...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTIES...FLATHEAD AND LAKE. 

* UNTIL FURTHER NOTICE

* THE SWAN RIVER NEAR BIGFORK WILL APPROACH AND MAY EXCEED FLOOD
  STAGE BY SATURDAY NIGHT.

* PROLONGED SUMMER WARMTH WILL CONTINUE HIGH ELEVATION SNOW MELT
  RUNOFF BEING ADDED TO RIVERS AND STREAMS. THIS COMBINATION WILL
  CAUSE WATER LEVELS TO RUN HIGH AND FAST...AND WILL
  CONTINUE THE THREAT OF FLOODING THROUGH THE NEXT WEEK.

&&

$$
621 
WGUS65 KMSO 022343
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT SAT JUL 2 2011

MTC029-047-032345-
/O.EXT.KMSO.FA.A.0010.000000T0000Z-110705T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-
543 PM MDT SAT JUL 2 2011

...FLOOD WATCH NOW IN EFFECT THROUGH MONDAY AFTERNOON...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTIES...FLATHEAD AND LAKE. 

* UNTIL FURTHER NOTICE.

* THE SWAN RIVER NEAR BIGFORK WILL REMAIN HIGH AND COULD APPROACH FLOOD
  STAGE IN THE NEXT 48 HOURS.

* PROLONGED SUMMER WARMTH WILL CONTINUE HIGH ELEVATION SNOW MELT 
  RUNOFF BEING ADDED TO RIVERS AND STREAMS. THIS COMBINATION 
  WILL CAUSE WATER LEVELS TO RUN HIGH AND FAST...AND WILL 
  CONTINUE THE THREAT OF FLOODING THROUGH THE NEXT WEEK. 

&&

$$
944 
WGUS65 KMSO 031743
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1143 AM MDT SUN JUL 3 2011

MTC029-047-031845-
/O.CAN.KMSO.FA.A.0010.000000T0000Z-110705T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LAKE-
1143 AM MDT SUN JUL 3 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR THE SWAN RIVER IN LAKE AND FLATHEAD COUNTIES HAS
BEEN CANCELLED.

THE SWAN RIVER REMAINS BELOW FLOOD STAGE AND IS SLOWLY RECEDING.
WHILE THE RIVER DOES NOT POSE A FLOOD THREAT IN THE SHORT
TERM...RISING TEMPERATURES MIDWEEK COULD BRING LEVELS UP AGAIN.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jul 1, 3:21 AM MDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jul 1, 3:21 AM MDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
321 AM MDT FRI JUL 1 2011

.DISCUSSION...DRY WESTERLY FLOW WILL BE TRANSITIONING INTO DRY
SOUTHWESTERLY FLOW TODAY INTO SATURDAY. THIS FLOW PATTERN WILL
ALLOW TEMPERATURES TO CLIMB BACK TO NORMAL BY TOMORROW UNDER
MOSTLY CLEAR SKIES.

A WEAK COLD FRONT IS ANTICIPATED TO SWING THROUGH THE NORTHERN
ROCKIES ON SUNDAY. THE BIGGEST IMPACT FROM THIS FRONT WILL BE
GUSTY WESTERLY WINDS ONCE AGAIN MIXING TO THE SURFACE DURING THE
AFTERNOON AND EVENING HOURS. THESE WINDS COULD CAUSE CHOPPY
CONDITIONS ON FLATHEAD LAKE. ALSO THE ATMOSPHERE APPEARS TO BECOME
FAIRLY UNSTABLE ACROSS LEMHI COUNTY INTO SOUTHWEST MONTANA TO
ALLOW FOR THE DEVELOPMENT OF AN ISOLATED SHOWER. THE BIGGEST
FACTOR FOR SHOWER ACTIVITY IS THAT MOISTURE WILL BE EXTREMELY
LIMITED. WINDS AND ANY SHOWER ACTIVITY WILL DECREASE DURING THE
EVENING HOURS ON SUNDAY.

MONDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL STRENGTHEN OVER THE REGION
BRINGING CONTINUED DRY WEATHER AND WARMER THAN NORMAL TEMPERATURES.
AVERAGE HIGHS THIS TIME OF YEAR ARE IN THE LOWER 80S. WARM NIGHT
TIME TEMPERATURES AT HIGHER ELEVATIONS WILL BRING ANOTHER ROUND OF
INCREASED SNOW MELT AND POTENTIALLY MORE FLOODING CONCERNS.

FORECAST MODELS INDICATE THE RIDGE MAY WEAKEN SLIGHTLY LATE NEXT
WEEK AS A WEATHER SYSTEM APPROACHES. THIS MAY COOL TEMPERATURES A
FEW DEGREES BUT TIMING ISSUES BRING CONFIDENCE FAIRLY LOW DURING
THIS TIME FRAME.

&&

.AVIATION...A LOW AMPLITUDE RIDGE WILL KEEP CONDITIONS FAIRLY
QUITE ACROSS THE NORTHERN ROCKIES TODAY. SOME MID TO HIGH LEVELS
CLOUDS WILL PASS ACROSS NORTHWEST MONTANA...BUT NOT ANTICIPATING
ANY MOUNTAINS BEING OBSCURED.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....RPN
AVIATION...SMITH

Nearby

Flood Watches in Montana, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.